Toad Skin-Induced Hyperkalemia

560 0

Why is there a picture of a toad on the Renal Fellow Network?

In reading the most recent edition of ESRD/Dialysis “NephSAP” (the ASN’s periodic review of relevant nephrology-themed literature), I learned about an unusual cause of hyperkalemia: toad skin. In Southeast Asia, toads may be used as food, and in some Chinese traditional medications toad venom extract may be an ingredient. Toad skin in particular is particularly rich in bufadienolides, molecules which are similar in structure to digitalis, and thereby induce toxicity due to inhibition of the Na-K ATPase. Individuals with toad-skin toxicity may present with arrhythmias and hyperkalemia and CKD/ESRD patients would be especially susceptible to these effects. In addition to standard treatments for hyperkalemia, this can be managed with high-dosage administration of digoxin-specific Fab fragments, much like digoxin toxicity.

Leave a Reply